Alert archive / North Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 6, 2011, 12:53 PM EDT for New Hanover County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 12:53 PM EDT (16:53 UTC)
- Expired
- Aug 6, 2011, 1:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 69 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1490 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
229
WWUS82 KILM 061653
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1253 PM EDT SAT AUG 6 2011
NCZ105>108-061745-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1253 PM EDT SAT AUG 6 2011
...DANGEROUS LIGHTNING OVER NORTHEAST NEW HANOVER COUNTY...
AT 1250 PM EDT...A CLUSTER OF THUNDERSTORMS PRODUCING FREQUENT
LIGHTNING EXTENDED FROM THE NORTH END OF WRIGHTSVILLE BEACH TO NEAR
SCOTTS HILL. CLOUD TO GROUND LIGHTNING STRIKES WERE OBSERVED SEVERAL
MILES AWAY FROM THE RAIN AREA. IF YOU ARE CLOSE ENOUGH TO HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. MOVE
INDOORS IMMEDIATELY.
THESE STORMS WILL MOVE NORTHEAST TOWARD HAMPSTEAD AND TOPSAIL
THROUGH 145 PM.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCOTTS HILL...
HAMPSTEAD.
&&
LAT...LON 3426 7774 3420 7779 3417 7782 3429 7792
3442 7774 3435 7763
TIME...MOT...LOC 1650Z 236DEG 7KT 3427 7777
$$
RASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:46 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 6, 12:46 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1246 PM EDT SAT AUG 6 2011
.SYNOPSIS...
A DIFFUSE FRONTAL SURFACE FRONT DRAPED ACROSS THE REGION WILL AID
IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE FRONT WILL LIFT NORTH TONIGHT THEN STALL ACROSS
CENTRAL NORTH CAROLINA. A TROUGH OF LOW PRESSURE WILL PERSIST OVER
THE PEE DEE AND SAND HILLS REGIONS OF THE EASTERN CAROLINAS
THROUGH MUCH OF NEXT WEEK RESULTING IN ISOLATED SHOWERS AND
THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1245 PM SATURDAY...CONVECTION HAS DEVELOPED QUICKLY ALONG
THE SEA BREEZE FROM PENDER TO NORTHERN HORRY COUNTY. HAVE INCREASED
HOURLY POPS ALONG THIS FOCUSING BOUNDARY. EXPECT SCATTERED TO
DEVELOP OVER REMAINDER OF THE AREA IN THE NEXT FEW HOURS.
PREVIOUS DISCUSSION...1045 AM...AT THE SURFACE A VERY DIFFUSE FRONT IS
EXTREMELY DIFFICULT TO FIND THIS MORNING BUT THE 925 UPPER LEVELS
OBSERVATIONS FROM MORNING SOUNDINGS SHOW THAT THE BOUNDARY HAS
WORKED ITS WAY INLAND. THIS IS SEEN ON THE MHX WINDS AS THE WIND
DIRECTION HAS SHIFTED TO THE SOUTHWEST.
PRECIPTABLE WATERS IS AGAIN AROUND 2.4 INCHES ALONG THE COAST OF
THE CAROLINAS AND STORM MOTIONS WHILE STRONGER TODAY ARE STILL
SOUTHWEST AT 10 KNOTS. WATER VAPOR SATELLITE IMAGERY IS SHOWING A
VERY SLOW MOVING SHORT WAVE WORKING ITS WAY TOWARD THE EASTERN
CAROLINAS...AND WITH MANY DIFFUSE BOUNDARIES AT THE SURFACE THIS
MAKES FOR GOOD FOCUS FOR AFTERNOON CONVECTION. THE MAJOR THREAT
OF SEVERE WEATHER TODAY IS HEAVY RAIN.
TEMPERATURE ARE STILL FORECAST TO REACH THE MID 90S FOR INLAND
PORTION OF THE PEE DEE REGION. THIS COMBINED WITH THE HIGHER DEW POINTS
WILL PRODUCE HEAT INDICES OF 105-108 THIS AFTERNOON. THUS THE HEAT
ADVISORY FOR THE SOUTH CAROLINA COUNTIES WILL CONTINUE THROUGH 7
PM.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...WEAKENING FRONT WILL REMAIN NORTH OF THE AREA
THROUGH THE PERIOD WHILE FLOW ALOFT REMAINS WEST TO NORTHWEST. DEEP
MOISTURE SUN STARTS TO DECREASE SUN NIGHT AND MON IN THE WAKE OF
EXITING SHORT WAVE. PIEDMONT TROUGH AND SEA BREEZE ARE GOING TO BE
THE MAIN SOURCES OF LIFT AND SHOULD BE FAIRLY ACTIVE SUN. MID LEVEL
DRYING WILL CURTAIL RAIN CHANCES MON. SOUTHERLY LOW LEVEL FLOW WILL
PUSH DEW POINTS INTO THE LOW TO MID 70S. 70 DEGREE DEW POINTS COMBINED
WITH HIGHS IN THE LOW TO MID 90S WILL PUSH HEAT INDEX VALUES CLOSE
TO OR OVER HEAT ADVISORY CRITERIA...105 DEGREES.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE
THROUGH THE PERIOD WITH A WEAK FRONT DROPPING INTO THE REGION WED OR
THU. CONVECTION WILL DEVELOP ALONG THE PIEDMONT TROUGH AND SEA
BREEZE...BUT COVERAGE WILL DEPENDENT ON DEEPER MOISTURE. PASSING
SHORTWAVES...EMBEDDED IN MID LEVEL MOISTURE...WILL ENHANCE
CONVECTION BUT TIMING THESE FEATURES IS DIFFICULT AT BEST.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 12Z...A MEDIUM CONFIDENCE FORECAST TODAY. CURRENTLY NO
PRECIPITATION OCCURRING NEAR THE TERMINALS. THERE IS A LOW CHANCE
OF LIFR CEILINGS OCCURRING AT FLO THIS MORNING. LIFR CEILINGS AT
LBT SHOULD LIFT TO IFR THEN TO MVFR OR BETTER 14Z-15Z. BY 14Z
THERE IS A GOOD CHANCE OF MVFR CEILINGS DEVELOPING AT ALL
TERMINALS. THERE IS ALSO A GOOD POTENTIAL FOR SHOWERS AND WIDELY
SCATTERED THUNDERSTORMS TO OCCUR TODAY...ALTHOUGH NO GOOD BOUNDARIES
TO FOCUS CONVECTIVE DEVELOPMENT ON TODAY OTHER THAN A SEA BREEZE
BOUNDARY. A STATIONARY FRONT IN THE VICINITY OF THE TERMINALS IS
WEAK AND DIFFICULT TO PINPOINT. CONVECTIVE TEMPS SHOULD BE REACHED
BY MID MORNING THUS WILL INCLUDE CB IN TAFS AROUND THAT TIME.
PROGS SUGGEST THAT CONVECTION WILL POTENTIALLY PERSIST INTO THE
EVENING HOURS AT FLO/LBT MOVING TO NEAR THE COASTAL TERMINALS
OVERNIGHT.
EXTENDED OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
THROUGH SUNDAY. MORE TYPICAL DIURNAL CONVECTION MONDAY THROUGH
WEDNESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS
ARE BLOWING OVER THE WATERS. SEAS ARE RUNNING AROUND 2.5 FEET. THE
DIFFUSE FRONTAL BOUNDARY OVER THE INLAND PORTION OF THE CAROLINAS
WILL CONTINUING MOVING NORTH AT OF THE AREA. THIS WILL ALLOW FOR
SOUTHWEST TO SOUTH WINDS TO CONTINUE TO BLOW THROUGH THE DAY AND
OVERNIGHT.
WEAK DISTURBANCE ALOFT WILL PROVIDE A CONDUCIVE ATMOSPHERE SO
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS EVENING AND
OVERNIGHT.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 3 AM
SATURDAY...SOUTHWEST FLOW ACROSS THE WATERS THROUGH THE PERIOD
WILL GENERALLY BE BETWEEN 10 AND 15 KT...THOUGH PINCHED GRADIENT
SUN MAY RESULT IN SPEEDS JUST OVER 15 KT IN THE AFTERNOON AND
EVENING. SEAS WILL RUN 3 TO 4 FT...MADE UP OF SOUTHERLY SHORT
PERIOD WIND WAVE AND LONGER PERIOD SOUTHEAST GROUND SWELL.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...BERMUDA HIGH AND PIEDMONT TROUGH WILL KEEP
SOUTH TO SOUTHWEST WINDS ACROSS THE WATERS THROUGH THE PERIOD.
SPEEDS WILL GENERALLY BE 10 TO 15 KT WITH SEAS 2 TO 4 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ017-023-024-
032-033-039-053>056.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...DRH
SHORT TERM...III
LONG TERM...III
AVIATION...MRRHazardous weather outlook, Aug 6, 3:52 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 352 AM EDT SAT AUG 6 2011 NCZ087-096-099-105>110-070800- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK- 352 AM EDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES FROM 100 TO 104 DEGREES THIS AFTERNOON. SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING COULD PRODUCE ISOLATED STRONG WIND GUSTS AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ017-023-024-032-033-039-053>056-070800- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 352 AM EDT SAT AUG 6 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A HEAT ADVISORY HAS BEEN ISSUED FOR TODAY. SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING COULD PRODUCE ISOLATED STRONG WIND GUSTS AND MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-070800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 352 AM EDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 9
In the hours before
Special weather statement, Aug 6, 12:53 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1253 PM EDT SAT AUG 6 2011
NCZ105>108-061745-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1253 PM EDT SAT AUG 6 2011
...DANGEROUS LIGHTNING OVER NORTHEAST NEW HANOVER COUNTY...
AT 1250 PM EDT...A CLUSTER OF THUNDERSTORMS PRODUCING FREQUENT
LIGHTNING EXTENDED FROM THE NORTH END OF WRIGHTSVILLE BEACH TO NEAR
SCOTTS HILL. CLOUD TO GROUND LIGHTNING STRIKES WERE OBSERVED SEVERAL
MILES AWAY FROM THE RAIN AREA. IF YOU ARE CLOSE ENOUGH TO HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. MOVE
INDOORS IMMEDIATELY.
THESE STORMS WILL MOVE NORTHEAST TOWARD HAMPSTEAD AND TOPSAIL
THROUGH 145 PM.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCOTTS HILL...
HAMPSTEAD.
&&
LAT...LON 3426 7774 3420 7779 3417 7782 3429 7792
3442 7774 3435 7763
TIME...MOT...LOC 1650Z 236DEG 7KT 3427 7777
RASThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:37 AM EDT | Heat Advisory | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 15 hr |
| Aug 6, 2:08 PM EDT | Special Weather Statement | ILM | Horry | 52 min |
| Aug 6, 2:22 PM EDT | Special Weather Statement | ILM | Georgetown | 53 min |
| Aug 6, 3:47 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 118 min |
| Aug 6, 1:58 PM EDT | Special Weather Statement | ILM | Pender | 62 min |
| Aug 6, 3:22 PM EDT | Special Weather Statement | ILM | Brunswick | 53 min |
| Aug 6, 5:21 PM EDT | Special Weather Statement | ILM | Bladen | 84 min |
Nearby
Special Weather Statements in North Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.